Pharmaceuticals Are Your Phriend

pic courtesy everydayhealth.com

“…What does not destroy me, makes me stronger.” (Friedrich Nietzsche, The Twilight of the Idols, or How to Philosophize With a Hammer)

I once saw that aphorism rendered in calligraphy on a yellowed piece of paper tacked up on the wall of a diner and thought to myself, “what a piece of crap.”  I’ve mellowed with age (sort of) and that little witticism certainly applies to me lately during my recent bout of sniffling, sneezing, wheezing, hacking, respiratory nonsense.

Do any of you actually read the flyer included in the drugs your doctors prescribe for you?  I did recently.  Wish I hadn’t.  The cure may be more dangerous than the disease.  To fight a nasty cough, my doc prescribed a wicked cough remedy…you know, the kind that comes hidden in that nasty pineapple-flavored syrup.  (Gag)  Being the dutiful patient, I took the prescribed dosage and, while waiting for the horrid taste to leave, I read the enclosed warning for this drug:

“Possible side effects include constipation, diarrhea, dizziness, drowsiness, dry mouth (throat, or nose), excitability, headache, loss of appetite, nausea, nervousness or anxiety, trouble sleeping, upset stomach, vomiting, or weakness.  If they continue or are bothersome, check with your doctor. Contact your doctor immediately if you experience difficulty urinating or inability to urinate; fast or irregular heartbeat; hallucinations; seizures; severe dizziness, lightheadedness, or headache; stomach pain; tremor; trouble sleeping; or vision changes.”

I went to bed that evening, anxious over the side effects of what I had just swallowed.  Tossing and turning, I awoke in a sweat thinking I had to pee.  When I got to the bathroom nothing happened.  Oh no.  I nervously went back to bed.  My heart was hammering in my chest.  Strange dreams infiltrated my mind and I thought at one time I saw Jesus, but it was just a pile of clothing on my bedroom chair.  Dizzily, I climbed out of bed again and trembling, staggered to the bathroom sink for a glass of water as I was parched.  I took a few aspirin for my pounding headache, chewed a handful of Tums for my suddenly upset tummy, and crawled back to bed, tired and weak.

The following morning as I was ready to take another dose, I realized I was having difficulty reading the label.  Crap.  No, really…crap…sigh.

Advertisements

6 thoughts on “Pharmaceuticals Are Your Phriend

  1. Are you ok now?!
    sweetie I’m fine – I’m getting over bronchitis – this post was a total tongue-in-cheek response to potential side effect symptoms from medicine …I thought folks would get it coz this is what I do, but oh well… 🙂

  2. I think what Jane and me included want to know if are okay from the medicine and if you are still having problems fyom seeing things?

    Yeah, I read those things and I have a Pharmacy Tech degree. I used to work at a Hospital until I injured my back. And I know what you mean about the side effects. I try not to read them or else my mind will give me false symptoms and that is not good. So I just glance at them and know that if my body starts having problems then stop the meds.

    It is good that you are over your illness and hope you stay well for years to come.

    I would share my “one” orange with you but I do not think it will ship well and not give you food poisoning. I hope to give it to the wee whittle ones bcuz they like oranges. I hope it is sweet. Oh hey, that is the new theme for this weeks Theme Thursday. It should be an easy one for everyone. Some of the themes I have chosen seem to be too hard for some. They need to get used to it because I warned them that I was going to make it challenging. But I like easy ones too. EmmaLou is very “sweet”.
    See I did it for you, just kidding.

    Stay well, stay happy, stay safe, especially when shopping. xoxo

    God bless.
    Oh for the love of Pete…I’m FINE…there was no prob w/the medicine! You of all people should get my humor…did you not think it odd that I would have almost all of the warning side effects of that med in one night?! Maybe I need to sharpen my wits; I am at their end…sigh… xo

  3. Heehee – I got it! What I really like is that they have to tell you to see a doctor immediately if you are having certain problems, but others don’t require the doctor. Good grief. The medications could be worse than the disease! I especially like the ones that say…it may even cause death! WHAT!!!! Oh my.
    whew…glad someone understood I was just kidding around. sheesh. I know…why would you take a med whose side effect is death? honestly. 😉

  4. Cronie, I totally get it. The docs and pharmaceuticals have to spell it out to cover their butts. #Lawsuit
    Sometimes all those scary potential side-effects make you really think TWICE before taking the meds. ugh
    thanks – I know…there’s a disclaimer for everything these days; even this blog. lol Merry Christmas! xoxo

  5. I feel ya! About a week before Christmas, I came down with an awful sinus/cough/ick sickness that had me coughing so hard and so often I eventually moved out to sleep on the couch at night. I tried a variety of garden variety cough and cold meds, but nothing helped. On Christmas Eve we went to my boyfriend’s parents’ house, and his dad, ever the guy with a solution, brought out a bottle of codeine-based cough syrup, claiming it would fix everything. For about an hour it did seem like a miracle – no coughing, no trouble breathing, I was feeling pretty mellow…and then it was time to go to bed. There in bed next to my boyfriend, my mind raced. I floated in and out of consciousness, and every time a little tickle hit my throat and I thought I might cough, I fell into a vivid dream/fantasy of coughing and waking my boyfriend up, and how homicidally angry he would be. In the end I freaked myself out so much that I ended up sleeping on his parents’ living room couch to avoid certain death. In the morning I realized I had just been tripping on cough medicine, and no one was out to kill me. If I was telling this story to my grandmother, I’d end by saying that I learned my lesson and just didn’t take the medicine anymore, but that would be a lie. The next night I took my boyfriend’s mom’s advice and took a double dose. Slept like a baby 🙂

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s